Discussions that mention strattera

ADD / ADHD board


If the anger issues started or worsened after he astarted the Strattera, the med could be the problem. There have been posts on this board from other parents whose kids had severe behavior changes after starting on Strattera (mine included) - try doing a search. Please discuss the possibility with your child's Dr.; there are so many other meds out there. Strattera is the only non-stimulant med for treating ADD/ADHD, but that does not mean that it is any less likely to cause side effects. My son spent every day in the Principal's office while taking Strattera (as a 2nd grader) because he could not function in the classroom. He was paranoid, disruptive, having temper tantrums and making threats to the teachers. By the time I figured out it could be the medication, they were recommending I put him in a special ed. class. It took several weeks to get it out of his system, then he was back to his sweet, cooperative (but hyper, inattentive and disorganized) self. He is doing much better on the short-acting Ritilan, and it is worn off by bedtime.
Sleeping pills at 8 yrs. old? That will be trouble down the road, I assure you since sleeping pills are very addictive and can cause severe dependancy. Worse than that, they stop working at some point (tolerance) and the original insomnia itself worsens, as does tolerance even at higher dosages. These medictions are in the same family as benzodiazepines, aka downers or tranquilizers like Valium.

Most of the time ADD medications will be too stimulating; amphetamines are uppers and meds like Strattera, although not classed as stimulants, are still very stimulating to the nervous system since they are antidepressants(meant to energize the very depressed person) so insomnia and sleep disoders are typical of those meds.
Yodeezmom,

By meds, do you still mean Strattera?

My son couldn't take Strattera in the morning. It made him too sleepy and too nauseous. He took the whole dose at night instead. My experience with ADD kids is that anything that makes them sleepy during the daytime will make them irritable and angry. Their poor brains have a hard enough time without the aggravation of something that makes them sleepy.

I'd talk to your doc about the possibility of giving the dose at night.
Son had similar problem a couple of years ago.
Strattera made him violently angry at the drop of a hat. It was like living with a 65 pound Sean Penn, or John McEnroe (sic). I would physically have to restrain him to keep him from hurting himself or others. (I do that for a living, TG, so I knew how without risking hurting him).
Needless to say, we got him off Strattera, and Concerta 56 mg. works.

On the sleeping issue: Add'ers tend to get sleepy on Clonidine 1 mg.. He takes that when he feels restless, or if he takes his Concerta too late in day for it to wear off in time. This way, it's not a stimulant/sedative cycle every day.